Montana, 2007High Wind in Montana, January 9 to 10, 2007
January 9 to 10, 2007 · NWS TFX · 6 events in 6 counties and zones
Deep surface low pressure moved across southern Canada and was responsible for strong gusty winds over a portion of North Central Montana. Sustained winds in excess of 40 mph and gusts exceeding 60 mph were common over the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep surface low pressure moved across southern Canada and was responsible for strong gusty winds over a portion of North Central Montana. Sustained winds in excess of 40 mph and gusts exceeding 60 mph were common over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 4:55 PM MST, 50 minutes earlier.
Area forecast discussion, Jan 9, 4:55 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MST TUE JAN 9 2007
.DISCUSSION...
TONIGHT THROUGH THURSDAY...COUNTY WARNING AREA ABOUT TO BE
INFLUENCED BY A COUPLE OF SURFACE FRONTS. WEAK UPPER RIDGE OVER
THE AREA TODAY GETS FLATTENED AS AN UPPER TROF APPROACHES WESTERN
MONTANA TONIGHT. A PACIFIC FRONT WILL MOVE ACROSS THE AREA AROUND
DAYBREAK WEDNESDAY. WINDS WILL BE STRONG AND GUSTY PRIOR TO AND
WITH THE FRONTS PASSAGE. HAVE ADDED SOME OF THE NORTHERN PLAINS
TO A WIND WARNING FROM LATE TONIGHT THROUGH MIDDAY WEDNESDAY. BY
WEDNESDAY AFTERNOON...ARCTIC FRONT MOVES SOUTH OUT OF CANADA AS
SURFACE LOW DEPARTS TO THE EAST. WINDS SHOULD GO AROUND TO THE
NORTH AT THAT TIME AND WILL BE GUSTY FOR A SHORT PERIOD. MOISTURE
NOT VERY IMPRESSIVE WITH THIS ARCTIC INTRUSION AND WOULD NOT EXPECT
SIGNIFICANT AMOUNTS OF SNOW. TEMPERATURES WILL CONTINUE TO COOL
THROUGH THE WEEK WITH NIGHTTIME LOWS DROPPING INTO THE TEENS BELOW
ZERO. EMANUEL
THURSDAY NIGHT THROUGH SUNDAY NIGHT...FIRST FORECAST PROBLEM IS
HOW TO HANDLE THE UPPER TROUGH OVER THE FORECAST AREA EARLY IN THE
PERIOD. MODELS ARE IN AGREEMENT IN PLACING AN UPPER LOW OVER THE
GREAT BASIN BY THE BEGINNING OF THE PERIOD WITH AN UPPER TROUGH
EXTENDING INTO THE FORECAST AREA. BUT THEY DISAGREE ON HOW FAST
THE UPPER TROUGH WILL MOVE EAST. THE ECMWF MODEL IS FASTEST WHILE
THE UKMET IS SLOWEST AND THE GFS TAKES A MIDDLE OF THE ROAD
APPROACH. SINCE THERE IS A TENDENCY TO SLOW DOWN THE EASTWARD
MOVEMENT OF THE UPPER TROUGH FROM YESTERDAYS FORECASTS...WILL HOLD
ON TO PRECIPITATION A LITTLE LONGER FROM SW INTO CENTRAL MONTANA
THURSDAY NIGHT AND FRIDAY. THE NEXT PROBLEM CONCERNS THE POTENTIAL
FOR ANOTHER SURGE OF COLD AIR LATER IN THE WEEKEND. MOST OF THE
MODELS DO BRING IN ANOTHER SURGE OF COLD AIR BUT THE ECMWF KEEPS
THE NEXT SURGE MAINLY EAST OF THE FORECAST AREA. THINK THE ECMWF
IS AN OUTLIER SO HAVE DISCOUNTED THEIR FORECAST WARMER
TEMPERATURES LATER IN THE PERIOD. LOOKS LIKE THIS SURGE WILL MOVE
IN SATURDAY NIGHT OR POSSIBLY SUNDAY. THERE SHOULD BE ENOUGH
MOISTURE FOR AT LEAST SOME LIGHT SNOW. DUE TO UNCERTAINTY WHEN THE
MOISTURE WILL MOVE IN WILL KEEP POPS IN THE SLIGHT CHANCE TO
CHANCE RANGE. INHERITED TEMPERATURES THROUGHOUT THE FORECAST
PERIOD LOOKED PRETTY GOOD AND ONLY MADE SOME MINOR CHANGES HERE
AND THERE. BLANK
MONDAY AND TUESDAY...LATEST MODELS AGREE ON A DRY NORTHERLY FLOW
ALOFT THROUGH THIS PERIOD. TEMPERATURES WILL BE BELOW NORMAL AS
COLD DRY AIR IS BROUGHT DOWN FROM CANADA BY A HIGH PRESSURE RIDGE
OVER THE PACIFIC NORTHWEST. SAUCIER
&&
.AVIATION...
UPDATED 2355Z.
AN UPPER LEVEL HIGH PRESSURE RIDGE OVER MONTANA WILL MOVE EAST AND A
LOW PRESSURE TROF OVER THE WEST COAST WILL MOVE OVER THE PACIFIC
NORTHWEST BY 12Z WEDNESDAY. AN ASSOCIATED LOW PRESSURE CENTER OVER
WESTERN CANADA WILL DEEPEN AND MOVE EAST OVER SOUTHERN ALBERTA AND
SASKATCHEWAN. THIS WILL CREATE VERY STRONG WINDS OVERNIGHT AND
WEDNESDAY MORNING...WINDS IN EXCESS OF 25 KNOTS WITH GUSTS TO OVER
50 KTS ARE EXPECTED OVER NORTH CENTRAL MONTANA. THE AIRMASS REMAINS
DRY AT LOWER LEVELS AND VFR CONDITIONS PREVAIL DURING THE NEXT 24
HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 33 36 -5 0 / 10 30 40 30
CTB 28 32 -10 -3 / 10 30 40 20
HLN 27 35 1 5 / 10 40 40 30
BZN 24 33 0 3 / 10 50 50 40
WEY 22 27 -5 7 / 30 50 50 40
DLN 26 34 3 9 / 10 50 40 30
HVR 18 33 -8 -3 / 10 20 30 20
LWT 27 35 -4 2 / 0 30 40 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 12 PM MST WEDNESDAY
FOR MTZ011>014-044>046-049.
HIGH WIND WARNING UNTIL 12 PM MST WEDNESDAY FOR MTZ009-010-048.
&&
SHORT TERM...EMANUEL
LONG TERM...BLANK/SAUCIER
AVIATION...ZELZER
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 9, 4:21 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MST TUE JAN 9 2007
MTZ009>014-044>046-048-049-101200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
421 PM MST TUE JAN 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TONIGHT THROUGH NOON ON WEDNESDAY
FOR THE ROCKY MOUNTAIN FRONT AND MOST OF THE PLAINS OF NORTH
CENTRAL MONTANA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ARCTIC COLD FRONT WILL THEN MOVE SOUTH THROUGH THE REGION
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...SHIFTING THE BRISK
WESTERLY WINDS AHEAD OF THE FRONT...TO A MORE NORTHERLY BEHIND
THE FRONT. A LIGHT ACCUMULATING SNOWFALL WEDNESDAY THROUGH
THURSDAY WILL CAUSE SOME ROADWAYS WILL BECOME SNOW COVERED AND
SLIPPERY. VISIBILITIES MAY ALSO BE REDUCED DUE TO BLOWING
SNOW...ESPECIALLY THROUGH MOUNTAIN PASSES. SUB ZERO TEMPERATURES
ARE EXPECTED ACROSS MOST OF THE REGION WEDNESDAY NIGHT THROUGH
FRIDAY...WITH WIND CHILL TEMPERATURES OF 20 TO 40 DEGREES BELOW
ZERO. HOWEVER...WINDS WILL DECREASE BY FRIDAY AND THESE COLD
TEMPERATURES WILL SLOWLY MODERATE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-047-050>055-101200-
BEAVERHEAD-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
421 PM MST TUE JAN 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ARCTIC COLD FRONT WILL THEN MOVE SOUTH THROUGH THE REGION
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...SHIFTING THE BRISK
WESTERLY WINDS AHEAD OF THE FRONT...TO A MORE NORTHERLY BEHIND
THE FRONT. A LIGHT ACCUMULATING SNOWFALL WEDNESDAY THROUGH
THURSDAY WILL CAUSE SOME ROADWAYS WILL BECOME SNOW COVERED AND
SLIPPERY. VISIBILITIES MAY ALSO BE REDUCED DUE TO BLOWING
SNOW...ESPECIALLY THROUGH MOUNTAIN PASSES. SUB ZERO TEMPERATURES
ARE EXPECTED ACROSS MOST OF THE REGION WEDNESDAY NIGHT THROUGH
FRIDAY...WITH WIND CHILL TEMPERATURES OF 20 TO 40 DEGREES BELOW
ZERO. HOWEVER...WINDS WILL DECREASE BY FRIDAY AND THESE COLD
TEMPERATURES WILL SLOWLY MODERATE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- January 9, 5:45 PM MST to 6:27 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
A gust to 66 mph was reported at the Two Medicine DOT site.
High Wind, Eastern Glacier
- When
- January 9, 11:55 PM MST to January 10, 1:00 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Official NWS Observations
A gust to 66 mph was reported at the Cut Bank ASOS site.
High Wind, Southern Lewis and Clark
- When
- January 10, 1:58 AM MST to 5:00 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 43 mph were reported at the Macdonald Pass DOT site.
High Wind, Toole
- When
- January 10, 5:15 AM MST to 6:20 AM MST
- Where
- Toole forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
A gust to 80 mph was reported at Sunburst 22ENE.
High Wind, Hill
- When
- January 10, 7:10 AM MST to 10:40 AM MST
- Where
- Hill forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 49 mph were reported at the Inverness DOT site.
High Wind, Liberty
- When
- January 10, 7:10 AM MST to 10:40 AM MST
- Where
- Liberty forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 49 mph were reported at the Inverness DOT site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 9, 20071 death · 57 kt wind · 2 events
- High Wind and Strong Wind in Washington, January 9, 2007$100,000 · 54 kt wind · 3 events
- Lake-Effect Snow in Pennsylvania, January 9 to 10, 2007$25,000 · 1 event
- Heavy Snow in North Carolina, January 9, 20079 events
- Winter Weather in North Carolina, January 9, 20078 events
- Winter Weather in Kentucky, January 9, 20074 events
- Lake-Effect Snow in New York, January 9 to 10, 20074 events
- Winter Storm and Winter Weather in West Virginia, January 9 to 10, 20073 events
- Lake-Effect Snow in Michigan, January 9 to 10, 20072 events
- Winter Weather in West Virginia, January 9, 20072 events
- Winter Weather in North Carolina, January 9, 20072 events
- Blizzard in Alaska, January 9 to 10, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7451, 7452, 7454, 8534, 7453, 7462.